MOST people take acetaminophen from time to time for general aches and pains.
If you’re out and about when you’re in pain, you may not always have a full stomach.
But does it matter and can it be taken tablets on an empty stomach?
Here’s a quick rundown of everything you need to know Paracetamol.
Can you take paracetamol before meals?
In accordance with NHSparacetamol can be taken regardless of food.
As with all medications, there are many dos and don’ts, and paracetamol is no different.
It is important to read the package leaflet and consult your GP about any medicines you are taking.
If you have taken too many paracetamol tablets, you should call the emergency services.
How and when to take paracetamol?
You can use medication to treat aches, pains and high temperatures.
It is available in the form of tablets that can be taken with water.
For those who have difficulty swallowing whole tablets, it is also available as a syrup or dissolvable tablet.
The NHS states that the medication is safe to use in the correct dose of one or two pills up to four times in a 24-hour period.
For example, if you take your first dose of one or two tablets (or an equivalent alternative form) at 9am, you should not take your second dose before 1pm.
You can then take a third dose at 5:00 PM and a fourth and final dose at 9:00 PM, making a total of four doses of one or two tablets in 24 hours.
Whatever time you start taking paracetamol, it’s important to always leave four hours before your next dose.
The guidelines state: “An overdose of paracetamol can cause serious side effects. Do not be tempted to increase the dose or take a double dose if your pain is very bad.’
It is very important to follow the dosage recommendations.
Research on Oxford University says: “Most people are unaware of the maximum daily dose of paracetamol. In the UK, one in four people often exceed the maximum daily dose.”
How long does it take for paracetamol to work?
After taking one or two tablets of 500 mg, paracetamol begins to work in an hour.
The British Medical Journal (BMJ) states that “paracetamol is available in immediate-release (short-acting) and modified-release (long-acting) formulations.”
However, researchers at the University of Oxford say that “paracetamol may provide pain relief, but only for a small number of people. For post-operative pain, perhaps one in four people benefit; for headaches, perhaps one in ten”.
If you have other medical problems, you should call the NHS helpline on 111.
It is always important to discuss your health concerns with your GP.